Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A class of regular matrices

Author: Godfrey L. Isaacs
Journal: Proc. Amer. Math. Soc. 60 (1976), 211-214
MSC: Primary 40C05
MathSciNet review: 0430589
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let m be the space of real, bounded sequences $x = \{ {x_k}\}$ with the sup norm, and let $A = ({a_{n,k}})$ be a regular (i.e., Toeplitz) matrix. We consider the following two possible conditions for A: (1) $\Sigma _{k = 1}^\infty |{a_{n,k}}| \to 1$ as $n \to \infty$, (2) $\Sigma _{k = 1}^\infty |{a_{n,k}} - {a_{n,k + 1}}| \to 0$ as $n \to \infty$. G. Das [J. London Math. Soc. (2) 7 (1974), 501-507] proved that if a regular matrix A satisfies both (1) and (2) then (3) ${\overline {\lim } _{n \to \infty }}{(Ax)_n} \leqslant q(x)$ for all $x \in m$, where $q(x) = {\inf _{{n_i},p}}{\overline {\lim } _{k \to \infty }}{p^{ - 1}}\Sigma _{i = 1}^p{x_{{n_i} + k}}$. Das used “Banach limits” and Hahn-Banach techniques, and stated that he thought it would be “difficult to establish the result... by direct method". In the present paper an elementary proof of the result is given, and it is shown also that the converse holds, i.e., for a regular A, (3) implies (1) and (2). Hence (3) completely characterizes the class of regular matrices satisfying (1) and (2).

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 40C05

Retrieve articles in all journals with MSC: 40C05

Additional Information

Keywords: Regular matrices, Toeplitz matrices, Banach limits, almost convergence
Article copyright: © Copyright 1976 American Mathematical Society